South Dakota, 2004

Hail and Lightning Strike in South Dakota, May 29, 2004

May 29, 2004 · NWS ABR · 11 events in 7 counties and zones

10 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 29, 1:25 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 29, 1:25 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
225 PM CDT SAT MAY 29 2004

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
MAIN FORECAST CHALLENGE IS CONVECTION TONIGHT...THEN LINGERING
PRECIPITATION CHANCES THROUGH TUESDAY. 19Z SURFACE ANALYSIS SHOWED
AN ELONGATED AREA OF LOW PRESSURE OVER THE NORTHERN AND CENTRAL
PLAINS. THE COLD FRONT WITH THIS LOW WAS SITUATED OVER THE MISSOURI
RIVER AND LOOKS TO SLOWLY TRACK EASTWARD TONIGHT. DECENT MOISTURE
HAS BEEN STREAMING NORTHWARD AHEAD OF THE FRONT TODAY...WITH
DEWPOINTS IN THE LOW TO MID 60S OVER THE ENTIRE CWA. 18Z SOUNDING
FROM ABR SHOWED IN EXCESS OF 3000 J/KG WITH NO CIN. INDICES ALL
INDICATING ENOUGH INSTABILITY FOR THE POSSIBLE DEVELOPMENT OF
ROTATING SUPERCELLS. AN UPPER SHORTWAVE CURRENTLY OVER THE CENTRAL
ROCKIES WILL SWING NORTHEASTWARD AND WILL ALSO HELP TO ENHANCE THE
POSSIBILITY OF STORMS THIS EVENING. TORNADO WATCH CURRENTLY IN
EFFECT UNTIL 03Z FOR COUNTIES EAST OF THE FRONT...MAINLY FROM THE
RIVER EAST. THE FRONT LOOKS TO EXIT THE CWA AFTER MIDNIGHT...THEN
CONTINUES EASTWARD ON SUNDAY. LOW PRESSURE WILL INTENSIFY OVER SOUTH
CENTRAL CANADA...WHILE HIGH PRESSURE PUSHES OVER THE CENTRAL AND
SOUTHERN PLAINS. THE UPPER TROUGH ELONGATES JUST NORTH OF THE REGION
AS WELL...WHICH LOOKS TO HELP IN KEEPING A CHANCE OF SOME WRAP
AROUND SHOWERS OVER THE NORTHERN PLAINS SUNDAY THROUGH TUESDAY. THE
UPPER AND SURFACE LOWS FINALLY GET PUSHED EAST BY HIGH PRESSURE
TRACKING ACROSS THE ROCKIES TUESDAY NIGHT...WHICH WILL BRING AN END
TO ANY LINGERING PRECIPITATION. TEMPERATURES WILL REMAIN COOL
THROUGHOUT THE PERIOD...EARLY ON DUE TO AN ABUNDANCE OF CLOUD COVER
AND POSSIBLE PRECIPITATION...THEN LATER IN THE PERIOD UNDER THE
INFLUENCE OF THE SURFACE HIGH.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
STILL APPEARS TO BE A QUIET EXTENDED PERIOD SETTING UP...WITH BROAD
5H RIDGE TO OUR WEST AND DRY NW FLOW ALOFT. THERE ARE SOME MINOR
WAVES THAT ROUND THE TOP OF THE RIDGE...BUT NOTHING TO GET REALLY
EXCITED ABOUT.

06Z GFS ADVERTISES A WEAK 7H TROF PUSHING INTO WRN CWA AROUND 00Z
FRIDAY WITH SLIGHT RH INCREASE. 85H FLOW BECOMES MORE SOUTHERLY WITH
DEPARTING 85H HIGH MOVING TO EAST. BEST LOLVL JET APPEARS TO BE
DISPLACED FURTHER SOUTH HOWEVER. NO REAL LIFT NOTED AT 7H LEVEL
EITHER. 06Z GFS IS PLACING SOME LIGHT QPF IN RESPONSE TO THIS...BUT
THIS FAR OUT CANT ARGUE FOR GOING OVER CLIMO POPS...SO WILL JUST
LEAVE DRY ATTM.

AS RIDGE AMPLIFIES TO OUR WEST BY LATE IN EXTENDED...WARM FRONT GETS
NOSED UP INTO OUR REGION FOR THE BEGINNING OF THE WEEKEND. 85H FLOW
BECOMES RATHER WEAK AND 7H LAYER SHOWS A DRYING TREND. AGREE THAT
WITH BOUNDARY DRAPED OVER THE REGION...SOMEWHERE...AND WEAK WAVES IN
NW FLOW A SLGT CHC/CHC OF TRW EXISTS FOR THE WEEKEND. FOR NOW...WILL
CONT TO LEAVE DRY FCST IN PLACE TO AVOID ANY MODEL FLIP-FLOPS.

TEMP WISE...GENERAL WARMING TREND NOTED...AND COVERED IN CURRENT
TEMP FORECAST. GENERALLY FOLLOWED GFS ENSEMBLE TEMPS AND ADJUSTED
WHERE NECESSARY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

PARKIN/HINTZ
Hazardous weather outlook, May 29, 4:40 AM CST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
540 AM CDT SAT MAY 29 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-301030-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

...SLIGHT RISK OF SEVERE THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MOHR

The radar

The Aberdeen radar (KABR), 52 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 lightning. Local standard time, as filed.

Hail, Brown

When
May 29, 3:05 PM CST
Where
Brown County, Hecla
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
45.883, -98.150

Hail, Brown

When
May 29, 4:17 PM CST
Where
Brown County, Aberdeen
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.467, -98.483

Hail, Hamlin

When
May 29, 5:10 PM CST
Where
Hamlin County, 2 mi S of Lake Norden
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.550, -97.200

Hail, Hamlin

When
May 29, 5:20 PM CST
Where
Hamlin County, Castlewood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.717, -97.033

Hail, Brown

When
May 29, 5:30 PM CST
Where
Brown County, 2 mi NE of Westport
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.667, -98.467

Hail, Edmunds

When
May 29, 5:50 PM CST
Where
Edmunds County, 1 mi S of Craven
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.400, -98.917

Hail, Corson

When
May 29, 6:04 PM CST
Where
Corson County, 3 mi S of Mc Laughlin
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.767, -100.817

Hail, Codington

When
May 29, 6:04 PM CST
Where
Codington County, Watertown
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.900, -97.100

Hail, Day

When
May 29, 6:20 PM CST
Where
Day County, Webster
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.333, -97.533

Hail, Marshall

When
May 29, 6:30 PM CST
Where
Marshall County, Lake City
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.717, -97.417

Lightning, Marshall

When
May 29, 6:48 PM CST
Where
Marshall County, Veblen
Reported by
LAW ENFORCEMENT
Coordinates
45.759, -97.598 (the zone’s center; the record gives no point)

Lightning struck a house in Veblen and caused some damage. Glass from a broken window hit a man and some debris from the ceiling hit a woman. They were taken to the hospital and treated for minor injuries.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399600, 5399601, 5399593, 5399594, 5399595, 5399596, 5399591, 5399597, 5399598, 5399599, 5399592.